Background: Dolutegravir (DTG) is an Integrase Strand Transfer Inhibitor (INSTI) indicated in combination with other antiretroviral agents for the treatment of HIV infection. It is available in a number of pharmaceutical preparations including the fixed-dose combination (TLD)containing tenofovir (300mg) + lamivudine ( 300mg) + dolutegravir (50mg). In 2018, Eswatini adopted TLD as the preferred first-line HIV treatment regimen for adults and adolescents as per WHO recommendations. From March 2019 to March 2020, the National Pharmacovigilance Center (NPC) in Eswatini received eight reports of hyperglycaemia associated with the use of DTG.
Method: A review and analysis of Pharmacovigilance reports identified from the Eswatini national pharmacovigilance database from March 2019 (introduction of DTG) to March 2020. All reports with DTG containing regimen and suspected Adverse Event of hyperglycaemia in the period of March 2019 to March 2020 were included in the study.
Results: Seven of the reports were serious (resulted in hospitalization and one case concerned optic neuritis, leading to blindness). Two patients had a medical history of diabetes while the rest of the patients had never experienced hyperglycaemia before. For all the reports, the time to onset of hyperglycaemia ranges from 2-5 months after the initiation of DTG. None of the patients discontinued the use of DTG. All the patients were treated with oral hypoglycaemic medication. In severe cases, patients were treated with intravenous normal saline and ringer lactate as well as rapid-acting insulins. All patients are currently stable on oral hypoglycaemic drugs.
Conclusion: Based on these findings it is recommended that healthcare professionals (HCPs) actively screen all patients for risk factors of hyperglycaemia before DTG initiation. In addition, it is important that HCPs are aware of the possible association between DTG and hyperglycaemia.